Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 23, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 20, 2015, 6:23 PM EDT for Lancaster County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2015, 6:23 PM EDT (22:23 UTC)
- Expired
- Apr 20, 2015, 6:45 PM EDT
- In force
- 22 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 108 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:36 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
679
WUUS52 KCAE 202223
SVRCAE
SCC057-202245-
/O.NEW.KCAE.SV.W.0023.150420T2223Z-150420T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT MON APR 20 2015
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 645 PM EDT
* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER YORK COUNTY...OR 7
MILES SOUTHEAST OF ROCK HILL...AND MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3494 8078 3485 8079 3482 8079 3479 8089
3483 8091 3484 8087 3486 8088 3490 8088
3492 8087 3500 8090 3502 8085
TIME...MOT...LOC 2222Z 252DEG 44KT 3489 8089
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:18 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 20, 5:18 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 518 PM EDT MON APR 20 2015 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. THE FRONT WILL PUSH EAST OF THE AREA AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA TUESDAY...BRINGING FAIR AND DRIER CONDITIONS. A WEAK COLD FRONT WILL MOVE THROUGH THE AREA LATE WEDNESDAY NIGHT OR EARLY THURSDAY WITH LIMITED MOISTURE. THE NEXT SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE AREA BY THE WEEKEND WITH A HIGHER CHANCE FOR SHOWERS. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... UPDATE...STRONG THUNDERSTORMS AHEAD OF A COLD FRONT CONTINUE MOVING THROUGH THE UPSTATE AND TOWARD THE NORTHERN AND WESTERN MIDLANDS. WITH POTENTIAL FOR STRONG THUNDERSTORMS THROUGH THIS EVENING COORDINATION WITH SPC HAS RESULTED IN ISSUANCE OF TORNADO WATCH 91 FOR THE NORTHERN AND WESTERN COUNTIES THROUGH 10PM. PREVIOUS DISCUSSION...UPPER LEVEL NEGATIVE TILTED LONGWAVE TROUGH FROM THE UPPER MIDWEST SOUTH ACROSS THE MISSISSIPPI VALLEY/GULF COAST. SEVERAL SHORT WAVES ROTATING AROUND BASE OF TROUGH TOWARD SOUTH CAROLINA/GEORGIA. REGION UNDER STRONG DIVERGENCE ALOFT WITH FAVORABLE UPPER LEVEL JET CONFIGURATION...STRONG 250MB 125KT JET ACROSS GULF COAST AND 110 KT JET ACROSS NORTH CAROLINA. SURFACE FRONTAL BOUNDARY MOVING INTO NORTHWEST GEORGIA AT 17Z MOVING EAST. AIR MASS OVER CENTRAL SOUTH CAROLINA MODERATELY UNSTABLE WITH SURFACE BASED LI AROUND -6. POTENTIAL FOR STRONG INSTABILITY THIS AFTERNOON DESPITE ADVECTION OF HIGH LEVEL CLOUDS FROM GEORGIA CONVECTION. LAPS SOUNDINGS INDICATE WEAK LOW LEVEL CAP AND POTENTIAL FOR CAPE IN EXCESS OF 3000 J/KG. SHALLOW MOISTURE AND QUITE DRY ALOFT/LOW WET BULB ZERO HEIGHT SUGGEST STRONG POTENTIAL FOR DAMAGING WINDS/LARGE HAIL. ISOLATED DISCRETE SUPERCELLS POSSIBLE DUE TO STRONG DEEP LAYER SHEAR AND SOMEWHAT FAVORABLE HODOGRAPHS THIS AFTERNOON/EVENING MAINLY ACROSS PIEDMONT AND NORTH MIDLANDS. SO ISOLATED TORNADOES CAN NOT BE RULED OUT. AT 1730Z...RADAR WAS INDICATED A RAPIDLY DEVELOPING LINE OF THUNDERSTORMS OVER THE UPSTATE MOVING TO THE NORTHEAST. HIGH RESOLUTION MESOSCALE MODELS SUGGEST THE LINE WILL MOVE INTO THE MIDLANDS LATE THIS AFTERNOON AND EVENING...PROBABLY AS A BROKEN LINE....SO SCATTERED THUNDERSTORM FORECAST APPEARS ON TRACK INTO THE EVENING. FRONT FORECAST TO MOVE EAST OF THE AREA BETWEEN 03Z- 05Z. MOS TEMPERATURES CONSENSUS IN THE 50S FOR LOWS ON TRACK. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... AN AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY. THE AIR MASS WILL BE MUCH DRIER. ANOTHER WEAK FRONT MOVES THROUGH THE AREA THURSDAY. MODEL POPS UP A BIT...SO RAISED POPS...ALTHOUGH FAST MOVING SYSTEM WITH LIMITED MOISTURE. TEMPERATURES COOL DOWN INTO THE MIDDLE 70S ON TUESDAY...THEN SLOWLY MODERATE INTO THE UPPER 70S BY THURSDAY. WITH THE DRY AIR IN PLACE...BOTH HIGHS AND LOWS WILL BE MORE COMFORTABLE. && .LONG TERM /THURSDAY THROUGH MONDAY/... LOW PRESSURE WILL MOVE TOWARDS THE REGION FRIDAY...THEN MOVE THROUGH DURING THE DAY SATURDAY. RAIN CHANCES WILL INCREASE FRIDAY NIGHT INTO SATURDAY...WITH THE GREATEST CHANCES BEING SATURDAY. DRIER CONDITIONS RETURN AGAIN BY SUNDAY WITH MOISTURE SOUTH OF THE AREA. INCREASING MOISTURE MONDAY...BUT DEEPER MOISTURE SHOULD REMAIN SOUTH OF THE AREA NEAR STALLED FRONT ALONG GULF COAST. TEMPERATURES NEAR NORMAL. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... VFR CONDITIONS FOR MUCH OF THE PERIOD...WITH RESTRICTIONS POSSIBLE BETWEEN 20/20Z AND 21/03Z. COLD FRONT CONTINUES TO MARCH TOWARD THE TAF SITES AND WILL CROSS THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE BEGUN DEVELOPING IN THE UPSTATE AND ARE EXPECTED TO MOVE INTO THE TAF SITES INTO AGS/DNL AROUND 19Z AND CAE/CUB/OGB AROUND 20Z. CONFIDENCE REMAINS TOO LOW TO INCLUDE MENTION OF THUNDERSTORMS IN THE TAFS...HOWEVER THUNDERSTORM CONCERN WILL BE POTENTIAL FOR STRONG AND GUSTY WINDS. FRONT WILL MOVE EAST OF THE TAF SITES BY 21/06Z WITH DRIER AIR MOVING INTO THE TAF SITES. WINDS WILL BE SOUTHWESTERLY THROUGH THE EARLY MORNING HOURS...THEN VEER TO WESTERLY THROUGH THE END OF THE PERIOD. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS A FRONT CROSSES THE REGION. && .HYDROLOGY... POSSIBLE RIVER FLOODING WILL OCCUR THROUGH THE WEEK DUE TO THE HEAVY RAINFALL THAT HAS FALLEN IN THE UPSTATE AND CENTRAL MIDLANDS. IN ADDITION...BRIEF PERIODS OF FLOODING MAY BE POSSIBLE ON AREA RIVERS DUE TO DAM OPERATIONS AND RELEASES THROUGH THE WEEK...ESPECIALLY ALONG THE CONGAREE RIVER. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Apr 20, 4:36 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 436 PM EDT MON APR 20 2015 GAZ040-SCZ015-016-018-020>022-025-026-212045- LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA- 436 PM EDT MON APR 20 2015 ...TORNADO WATCH 91 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM RECENT HEAVY RAINS AND DAM RELEASES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM RECENT HEAVY RAINS AND DAM RELEASES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ063>065-077-SCZ027>031-035>038-041-212045- MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER- BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 436 PM EDT MON APR 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING. RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM RECENT HEAVY RAINS AND DAM RELEASES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM RECENT HEAVY RAINS AND DAM RELEASES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 20, 1:37 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT MON APR 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 9 WNW SAINT MATTHEWS 33.70N 80.93W
04/19/2015 CALHOUN SC NWS STORM SURVEY
*** 2 INJ ***
AN EF1 TORNADO TOUCHED DOWN NEAR SUNNY PLAIN
ROAD AND TRAVELED NORTHEAST ACROSS OTT
SISTERS ROAD THEN WEAKENED AS IT CROSSED
I-26. WINDS WERE DETERMINED TO RANGE FROM
105 MPH TO 110 MPH. A MOBILE HOME WAS
COMPLETELY DESTROYED. THERE WERE 7 HOMES
DAMAGED ALONG WITH 6 OUT BUILDINGS DAMAGED.
THE LENGTH OF THE TORNADO WAS 1 MILE WITH A
WIDTH OF 200 YARDS AT ITS WIDEST SECTION.
THERE WERE NUMEROUS TREES UPROOTED AND A FEW
HARDWOOD AND SOFTWOOD TREES SNAPPED OFF
APPROXIMATELY 10 TO 20 FEET OFF THE GROUND.
A TREE FELL ON A MOBILE HOME. TORNADO
DURATION 5 MINUTES.
&&
LCVLocal storm report, Apr 20, 1:57 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT MON APR 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TORNADO AIKEN 33.54N 81.72W
04/19/2015 AIKEN SC NWS STORM SURVEY
SURVEY FOUND AN EF-2 TORNADO DAMAGE IN THE
WOODSIDE PLANTATION SUBDIVISION AND ALSO
AIKEN ESTATES SUBDIVISION. WIND SPEEDS WERE
ESTIMATED TO BE AT 115 MPH. THERE WAS
SIGNIFICANT TREE DAMAGE IN THE AREA ALONG
WITH DAMAGE TO SEVERAL HOME.
&&
LCVLocal storm report, Apr 20, 2:28 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT MON APR 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND DMG 9 E WOODFORD 33.68N 80.95W
04/19/2015 CALHOUN SC NWS STORM SURVEY
STRONG STRAIGHT LINE WINDS PRODUCED SOME
DAMAGE OF A HOME JUST OFF OF BULL SWAMP
ROAD. THE STRONG WINDS DAMAGED THE ROOF OF
THE HOME AND ALSO BLEW OUT A WALL ON THE NE
SIDE OF THE HOUSE. THERE WERE ALSO SOME
MEDIUM SIZE LIMBS DOWN AROUND THE HOME.
NEARBY ALONG FRINGETREE ROAD WINDS TOPPLED
TREES AND POWERLINES.
&&
LCVLocal storm report, Apr 20, 2:43 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT MON APR 20 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TORNADO 10 ESE HEPHZIBAH 33.24N 81.94W
04/19/2015 BURKE GA NWS STORM SURVEY
NWS STORM SURVEY TEAM DETERMINED THAT AN
EF-2 TORNADO TOUCHED DOWN NEAR THE TOWN OF
MCBEAN NEAR THE BORDER OF RICHMOND AND BURKE
COUNTIES. THERE WERE SEVERAL HOMES DAMAGED
NEAR DONE ROVEN ROAD AND BENNOCK MILL ROAD.
A FIFTH WHEEL TRAVEL TRAILER WAS OVERTURNED
AND SEVERELY DAMAGED. THERE WAS ALSO
SIGNIFICANT TREE DAMAGE IN THE AREA.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:22 AM EDT | River Flood Advisory | CAE | Lexington, Richland | 72 hr |
| Apr 20, 12:33 AM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 5 days |
| Apr 20, 7:05 PM EDT | Special Weather Statement | CAE | Newberry | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.